Format

Send to

Choose Destination
Pain Physician. 2016 Jul;19(6):389-96.

Effect of Epidural Steroid Injection on Bone Mineral Density in Postmenopausal Women According to Antiosteoporotic Medication Use.

Author information

1
University Seoul, Republic of Korea.

Abstract

BACKGROUND:

No studies to date have compared bone mineral density (BMD) changes after epidural steroid injection (ESI) between postmenopausal patients taking antiosteoporotic medication and those who are not.

OBJECTIVE:

The aim of the present study was to analyze the relationship between ESI and BMD changes in postmenopausal patients according to antiosteoporotic medication use.

STUDY DESIGN:

Retrospective analysis.

SETTING:

Department of Anesthesiology and Pain Medicine at Asan Medical Center, Korea.

METHODS:

We retrospectively analyzed postmenopausal women who underwent ESI using dexamethasone. All women had received a diagnosis of lumbar spinal stenosis and their BMD had been measured before and after treatment. BMD was evaluated by dual-energy x-ray absorptiometry at the lumbar spine, femoral neck, femoral trochanter, and total femur, and was recorded as absolute g/cm2 and T-scores. A total of 126 patients were included in the final analysis. ESI patients were grouped as follows: group 1 (n = 74) ESI patients who took antiosteoporotic medication; group 2 (n = 52) ESI patients who did not take antiosteoporotic medication.

RESULTS:

In group 1, there were no significant differences between baseline and post-treatment BMD absolute values (g/cm2) in the lumbar spine, femoral neck, femoral trochanter, and total femur. In group 2, significant changes in the post-treatment BMD absolute values (g/cm2) from baseline were observed in the femoral neck (-1.48 ± 3.84%), femoral trochanter (-2.80 ± 7.50%), and total femur (-2.23 ± 4.52%), but not in the lumbar spine (-2.23 ± 4.52%).

LIMITATIONS:

This study contained a small sample size, no control group, and no long-term follow-up of the BMD changes after ESI.

CONCLUSIONS:

Our data provide new evidence indicating that ESI causes BMD changes in postmenopausal women who do not take antiosteoporotic medication. Thus, we recommend that prophylactic antiosteoporotic treatment be considered for postmenopausal women who require ESI treatment.

PMID:
27454269
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Pain Physician
Loading ...
Support Center